WHO Issues Warning on Toxic Cough Syrup Ingredients in Pakistan

After the detection of ‘toxic impurities’ in imported raw materials used for cough syrup production in Pakistan earlier this year, the World Health Organization (WHO) issued an advisory on Monday.

The WHO has urged manufacturers worldwide to procure…

After the detection of 'toxic impurities' in imported raw materials used for cough syrup production in Pakistan earlier this year, the World Health Organization (WHO) issued an advisory on Monday. The WHO has urged manufacturers worldwide to procure raw materials exclusively from qualified and approved suppliers. The advisory was issued following revelations that containers previously used by a multinational company were utilized to distribute 'falsified' pharmaceutical raw materials. 'Manufacturers of oral liquid medications, particularly cough syrups containing ingredients susceptible to contamination with ethylene glycol (EG) and/or diethylene glycol (DEG), such as propylene glycol, sorbitol, and/or glycerin/glycerol, must strictly adhere to WHO good manufacturing practice requirements,' the WHO said in its latest medical product alert. Earlier in January this year, the Drug Regulatory Authority of Pakistan (DRAP) launched a nationwide investigation to identify and recall propylene glycol utilized in c ough syrup production. The investigation was initiated following the detection of 'toxic impurities' during testing at the Central Drug Testing Laboratory (CDL) in Karachi. DRAP investigators raised suspicions that local vendors utilized emptied containers from a multinational pharmaceutical raw materials manufacturer located in Thailand to distribute 'falsified' and contaminated propylene glycol containing ethylene glycol (EG) and diethylene glycol (DEG). According to the experts, propylene glycol is a prevalent excipient, an inactive pharmaceutical ingredient, frequently used in syrups, particularly cough syrups. However, some companies attempt to save costs by using industrial-grade propylene glycol, which is unfit for human consumption due to its hazardous levels of ethylene glycol and diethylene glycol. Recently, hundreds of children passed away after consuming cough syrups containing poisonous impurities such as ethylene glycol (EG) and diethylene glycol (DEG). They are exported by certain Indian co mpanies. Furthermore, WHO recently issued warnings regarding cough syrups produced by a Lahore-based company that were being distributed in Maldives and other countries. In its medical alert, the WHO highlighted DRAP's investigation into the possible contamination of oral liquid medications. This inquiry led to the discovery of suspicious propylene glycol drums, which were then analyzed at Pakistan's Central Drugs Laboratory. 'Analyses revealed unacceptable levels of ethylene glycol contamination, ranging from 0.76 percent to 100 percent. Between January and March 2024, DRAP issued three rapid alerts regarding five contaminated batches,' the WHO stated in its medical product alert. Furthermore, the WHO confirmed with the firm that the raw materials mentioned in the DRAP alerts and the WHO alert were not produced or supplied by them. As a result, the quality and safety of these excipients could not be guaranteed. In its product alert, the WHO has warned that the propylene glycol materials identified are l ikely intentionally and fraudulently mislabeled. 'They contain high levels of ethylene glycol, which can be toxic if ingested,' it said. These contaminated raw materials may have been distributed to other countries, possibly through informal or unregulated channels. The oral liquid medication manufacturers might have unknowingly acquired these materials, which could still be stored in their facilities. The falsified raw materials mentioned in the alert should be regarded as unsafe, and their utilization in medical products may lead to severe injury or death, especially in children. The WHO in its alert has warned that poisoning symptoms can include abdominal pain, vomiting, diarrhea, difficulty urinating, headache, altered mental state, and acute kidney injury, which can be fatal. Source: Pro Pakistani